Edmonton

Drug users warned of dangers after spike in opioid-related EMS calls in Edmonton

Alberta Health Services has issued a warning to drug users after a significant increase in opioid-related EMS calls, particularly in Edmonton.

Alberta Health Services urges 'extreme caution' in buying, using illegal drugs

Alberta Health Services is urging drug users to exercise extreme caution buying and using illegal drugs after a spike in EMS calls in Edmonton. (York Regional Police)

Alberta Health Services has issued a warning to drug users after a significant increase in opioid-related EMS calls, particularly in Edmonton.

Users should "exercise extreme caution if purchasing and using illegal drugs," AHS said in a news release Friday.

Emergency Medical Services responded to 246 opioid-related emergencies in Edmonton in May, compared to 108 in May of 2019.

On May 29 alone, EMS responded to 16 opioid-related emergencies in Edmonton, up from an average of about nine a day, AHS said.

In April, there were 676 reported overdose reversals through the community-based naloxone program, the highest monthly number in more than a year.

AHS said that in an emergency, call 911 or go directly to the nearest emergency department. People can also call the addiction helpline at 1-866-332-2322 or the mental health helpline at 1-877-2642.

Those experiencing an overdose may show symptoms such as breathing slowly or not at all, blue nails and/or lips, choking or throwing up, making gurgling sounds and cold, clammy skin.

Naloxone kits are available at pharmacies, community clinics and emergency departments. A full list of locations, and advice on spotting an overdose is available at www.drugsafe.ca.

AHS offered these reminders:

  • Avoid using while alone.
  • Ask someone to check on you or use while on the phone with a trusted person able to call for assistance in the event of an overdose.
  • Use supervised consumption services if possible.
  • Do a test dose first, start low and go slow — always do a test dose to check the potency or strength of the drug.
  • Know the signs and symptoms of poisoning/overdose and call 911 always for direction and support.
  • Carry a naloxone kit and know to use it to respond to a suspected opioid poisoning.
  • Connect with your local harm reduction, health and social services agencies (e.g., income support, housing).
  • Reach out to available substance use treatment, recovery-oriented supports (e.g., opioid agonist therapy, specialty addiction recovery programs), and mental health services.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

now